Wednesday, November 29, 2006

FDA alert on methadone

They have an alert out concerning respiratory depression and QT prolongation. Via Journal Watch.

But, hey, this isn’t all that new. You read it here first! Let me add my bias here. I would go beyond what the FDA says, and consider methadone just as I would cardiac drugs known to prolong the QT interval and cause torsade. That is, I would get an ECG at the start of therapy and periodically thereafter. I would pay meticulous attention to interacting drugs and liver function. I would keep an eye on the patient’s potassium and magnesium. Is this overkill? Maybe. But don’t forget, as I mentioned in the post referenced above, that the Center for Education and Research on Therapeutics, a center of expertise on drug induced cardiac arrhythmias, has placed methadone in the highest risk category of QT prolonging drugs.

1 comment:

emmy said...

You are right Methadone has been on the Arizona CERT list for a long time. As well as have been other drugs that are commonly perscribed and even bought over the counter. I wonder if the FDA is going to release warnings about Biaxin, Pediacare and Sudafed also. I would also wonder if there aren't people overtaking all of the above medications because they are unaware that overuse can kill them.